Prolonged QT Interval

  1. 0
    I'm just curious, I work on a cardiac/medical floor and last night I had a patient admitted for observation after having a stent placed in the cardiac cath lab. He was on tele and running sinus brady. During the night his QT interval lengthened to .52 from .44 earlier in the evening. Is this something you would call the cardiologist about? I researched whether he was on any medications that would cause this and he wasn't. I'm a new nurse on the cardiac floor and am having a hard time figuring out when something is serious enough to call about.

    Get the hottest topics every week!

    Subscribe to our free Nursing Insights newsletter.

  2. 10 Comments...

  3. 3
    It's hard to answer without seeing the patient, but in a word, yes, you should notify the cardiologist. Compare the tracing with previous ones and with historical ones if available. A prolonged QT indicates prolonged repolarization of the ventricles. Depending on what all is going on, this can lead to serious dysrhythmias like V tach/V fib. or cardiac arrest.
  4. 1
    As the previous poster said it can turn into a lethal arrhythmia quickly. Kudos to you for finding it many meds can lengthen the QT interval..was he on/started on any?
    Esme12 likes this.
  5. 1
    Was this the QT or QTc? I would have notified the cardiologist...anything > 0.50 is considered a dangerous prolongation and the patient could develop a lethal arrhythmia as stated above, including torsades de pointes (TdP). There are many drugs that can cause QT prolongation...antiarrhythmatics (Amiodorone, Quinidine, Sotalol, Procainamide), anti-psychotics (Haldol is a big one, Geodon, thorazine), anti-depressants, antibiotics (Levaquin, Erythromycin, Biaxin, Cipro, Zithromax), etc.
    Esme12 likes this.
  6. 2
    Additionally Zofran and other anti-emetics can cause a prolonged QT (so random, but I found it interesting!). On our floor we wouldn't call about that QT, but if it was the QTc yes.
    Esme12 and turnforthenurseRN like this.
  7. 2
    I would probably call because it sounds like a significant change and, like others have said, could cause a dangerous arrythmia. Patient might need closer monitoring.

    Could also ask Pharmacist to review meds for possible causes.
    turnforthenurseRN and Esme12 like this.
  8. 2
    To add a Zebra to the equation...Hypoglycemia can prolong the QT interval. Did his QT prolong as his heart rate dropped? It is good to know the QTc
    Esme12 and turnforthenurseRN like this.
  9. 0
    What vessel was the stint placed?
  10. 0
    Just keep in mind the QT varies w the rate. I always use this formula. R to R divided by 2. That value must be less than or equal to the QT.

    I'm not familiar w QTc- what's that one ? A ratio? Thanks
  11. 1
    The QTc is the rate corrected QT interval. There are a few formulas but I think the most common is the QT divided by the square root of R-R. EKGs should automatically calculate it for you but on a telemetry monitor you should be able to use the electronic calipers. On Philips systems measure out the PR,QRS,QT like you normally would then add in the R-R and then click the QTc button and it will calculate it. Also, If you have centralized Tele with the Philips system you can have them put on continuous QT monitoring which will give you constant QT/QTc measurements. Check your floors policies because some require QTc off a 12 lead on high risk drugs.
    turnforthenurseRN likes this.


Nursing Jobs in every specialty and state. Visit today and Create Job Alerts, Manage Your Resume, and Apply for Jobs.

A Big Thank You To Our Sponsors
Top